When my husband and I started dating in college, I decided to go back on birth control after being off the pill for about a year or so. I knew it would take some time before my body got used to the medication again, but I never could have imagined just how awful it would feel every time that tiny little pill made its way through my digestive system. Unfortunately, I’m not alone in wondering why birth control makes you sick. Apparently, nausea is a common side effect of hormonal birth control — something women on the pill are often just expected to wait out until it subsides, or seek medical help if it doesn’t.
According to Planned Parenthood's fact sheet on the history of birth control, the very first clinical trials (like, ever) of the pill found that 17 percent of women taking oral contraception reported “unpleasant side effects, including dizziness and nausea, as well as headaches and vomiting.” Fast-forward to the birth control pills of today, and the nonprofit organization says nausea and headaches are still possible side effects that typically last “only the first three months.”
Personally, I find it a little hard to believe that the words “only” and “three months” are used in the same sentence here. I speak from experience when I say that three months of nausea washing over you every single night you take the damn stuff is rough. What's more, according to Ann Mullen, director of Health Education at Cycle Technologies, it’s because of these types of side effects that women often stop using female contraception altogether, switch methods, or begin using them inconsistently.
Before we get into why birth control can make you feel so crummy, it’s important that we define what it means to feel “sick” on the pill. Basically, it all comes down to how your individual body responds to the medication.
Alisa Vitti, author of WomanCode and a women's hormone and functional nutrition expert, tells Elite Daily that short-term side effects of birth control can include nausea, vomiting, constipation, or bloating, in addition to headaches, dizziness, and fatigue. Long-term effects can include more serious health issues, she says, like gallbladder disease, gallstones, resistance to insulin, immune system suppression, blood clots, and potential links to certain cancers.
I know that sounds like a lot, and it is, but here's what you need to keep in mind: Hormonal birth control is a strong medication comprised of synthetic variations of progesterone and estrogen, which all work together to prevent ovulation. You might only think of birth control in terms of the female reproductive system, but the medication really does have a whole-body effect — which is exactly why Holly Grigg-Spall, ambassador for Daysy and author of Sweetening The Pill, says your birth control can make you feel sick.
Think of it this way: The medications that your doctor prescribes you often come with a laundry list of side effects, right? That's simply because of how the medication does its thing, and how it's working in your individual body. Grigg-Spall tells Elite Daily there are four main reasons why side effects from hormonal birth control may happen: suppression of ovulation, vitamin deficiency, poor gut health, and flattening hormone levels.
“Combined hormonal contraceptives (with synthetic estrogen and progestin) repress the body's own hormone production and replace it with a synthetic stream of hormones,” she explains. “What was once an ebb-and-flow dance of hormones across the cycle becomes a flat line of synthetic hormone. As such, you have very low hormone levels overall, and this can bring about many symptoms, from depression to irritable bowel issues to hair loss.”
Allow me to set the scene for you: You take your pill every night before bed with a tall glass of water, just after a bit of dessert or a late dinner so there’s food in your stomach to digest along with it. You pop the pill, swallow it whole, and, like clockwork, an hour passes, and you’re in fetal position on your partner's bed, swearing off any kind of physical activity, let alone sex. That was my hell for about three months before I made an appointment with my gynecologist to switch to a lower dosage of hormones ASAP.
It sounds like a long time, I know, but according to clinical assistant professor and OBGYN, Dr. Ira Jaffe, DO, FACOG, it might take up to three months before your body gets used to the hormonal changes it’s experiencing.
“Many of the negative side effects will diminish over this breaking-in period,” he tells Elite Daily. “If after three months, side effects remain unacceptable, another pill or an alternative method of contraception should be considered.”
Luckily, hormonal birth control isn't your only option, ladies. For example, according to Dr. Ryan Pasternak, an associate professor of clinical pediatrics at Louisiana State University Health, the most common side effect of progesterone-only methods (like the Depo-Provera shot and the implant) is "irregular bleeding," so they may be worth considering, instead.
Overall, the best thing you can do when experiencing these side effects is to talk to your doctor about your options, because no one should have to endure unnecessary sickness if they don't have to.